Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 197, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Oct 24, 2023, 12:33 AM CDT for Freeborn County, Steele County, Minnesota. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 24, 2023, 12:33 AM CDT (05:33 UTC)
- Expired
- Oct 24, 2023, 1:00 AM CDT
- In force
- 27 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Freeborn County, MN, Steele County, MN
The radar
The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 05:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 12:59 AM CDT | HAIL 0.75 | 1 Wnw Blooming Prairie, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 5.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1094 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
030
WUUS53 KMPX 240533
SVRMPX
MNC047-147-240600-
/O.NEW.KMPX.SV.W.0197.231024T0533Z-231024T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1233 AM CDT Tue Oct 24 2023
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Northeastern Freeborn County in south central Minnesota...
Southern Steele County in south central Minnesota...
* Until 100 AM CDT.
* At 1233 AM CDT, a severe thunderstorm was located over Geneva, or
10 miles north of Albert Lea, moving east at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Blooming Prairie, Clarks Grove, Ellendale, Geneva, and Hollandale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4385 9342 4387 9341 4393 9305 4370 9305
4369 9339
TIME...MOT...LOC 0533Z 263DEG 31KT 4380 9330
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
MPG1 follow-up statement
735 WWUS53 KMPX 240549 SVSMPX Severe Weather Statement National Weather Service Twin Cities/Chanhassen MN 1249 AM CDT Tue Oct 24 2023 MNC047-147-240600- /O.CON.KMPX.SV.W.0197.000000T0000Z-231024T0600Z/ Freeborn MN-Steele MN- 1249 AM CDT Tue Oct 24 2023 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR NORTHEASTERN FREEBORN AND SOUTHEASTERN STEELE COUNTIES... At 1249 AM CDT, a severe thunderstorm was located near Geneva, or 15 miles northwest of Austin, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. Locations impacted include... Blooming Prairie and Hollandale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4375 9305 4377 9325 4389 9327 4393 9305 TIME...MOT...LOC 0549Z 259DEG 29KT 4384 9316 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...1.00 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...<50 MPH $$ MPG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 10:44 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Oct 23, 10:44 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 1044 PM CDT Mon Oct 23 2023 .UPDATE... Issued at 857 PM CDT Mon Oct 23 2025 A warm front along the IA/MN border will continue progressing northward overnight in tandem with a strengthening 45 kt LLJ over eastern NE and western/northern IA. This forcing, combined with very steep lapse rates in excess of 8 C/km, 1500 J/kg MUCAPE, and a plume of seasonably top-end pwats near 1.5 inches, will create a favorable environment for thunderstorm development overnight across southern/east central MN and WI. Initiation is expected to take place between 10 and 11 PM across northern IA and build northeastward with time. Elevated multicell clusters capable of large hail will be the main threat. SPC has introduced a slight risk along the IA/MN border. After the activity passes off to the east/northeast with the nose of the LLJ early Tuesday, CAMs suggest a lull in precipitation until Tuesday afternoon. However, a persistent 25-35 kt LLJ and lapse rates remaining in the 7.5-8.5 C/km range on the warm side of the front could allow isolated to scattered thunderstorms to persist from southwest to east central MN and northern WI through the morning. Further growth of convection will then take place in the afternoon within the same corridor and southeast as a subtle shortwave ripples along the front. Some areas of heavy rainfall totals could materialize given the orientation of the front and northeastward storm motions. && .DISCUSSION...(This evening through Monday) Issued at 300 PM CDT Mon Oct 23 2023 KEY MESSAGES: - Marginal Risk for hail potential tonight and again Tuesday afternoon and evening across southeastern Minnesota and western Wisconsin. - Widespread rain likely Thursday afternoon through Thursday night, with the heaviest rainfall again expected across southeast Minnesota and western Wisconsin. - Much colder by late week, with highs in the upper 30s/low 40s and lows near or below freezing. Precipitation signal remains uncertain, however the first snowflakes of the season may fly this weekend. Discussion... Skies are mostly sunny across most of central and southern Minnesota after a round of rain and storms early this morning. Lingering clouds from the early round of convection remain over western Wisconsin, thus heating will be limited. Afternoon highs appear to be on track, in the low to mid 60s in Minnesota and the 50s in western Wisconsin. After a brief lull in the activity, showers and thunderstorms will return to the forecast this evening. The Storm Prediction Center has placed southeastern Minnesota and west central Wisconsin under a Marginal Risk for the potential of hail producing thunderstorms overnight. A 30 to 40 knot LLJ will advect in from the southwest late this evening, which will will be the main forcing mechanism behind tonight's convective chances. RAP forecast soundings depict an environment favorable for elevated convection, supported by 1500- 2000 j/kg of MUCAPE shown on the 12z HREF. The latest CAM suite is in fairly good agreement when it comes to the timing of convective initiation, with most guidance developing storms between 04-06z. Showers and storms are forecast to move to the east northeast on the nose of the advancing LLJ, ending in western Wisconsin around daybreak. The eastward shift of Tuesday's baroclinic zone was again noted on the latest guidance suite, so have again lowered temperatures slightly from the Twin Cities metro area to the northwest. Highs are forecast to range from the mid 50s in western Minnesota, to the upper 60s/near 70 degrees in southeastern Minnesota. Broad synoptic lift in association with convergence along the surface boundary will aid in the development of likely PoPs Tuesday afternoon and evening. A second Marginal Risk has been placed over virtually the same locations in southeastern Minnesota and western Wisconsin, where a few storms may produce large hail. The overall setup for severe hail appears conditional, with lower instability present (500-1000 j/kg of MUCAPE per the 12z HREF). Despite limited potential for severe storms, general t-storm PoPs do appear likely for most locations, with the heaviest rain forecast to fall across south central Minnesota into western Wisconsin. The axis of heaviest rainfall, say 0.5"-0.75", will be supported by 1.4" PWATs. Communities to the far northwest of the Twin Cities currently have slight chance PoPs, thus significantly lower rainfall expectations. Once this round of convection departs, drier weather can be expected for much of Wednesday with highs in the mid 60s. The active pattern picks right back up Thursday, as a shortwave originating in the southern Great Plains is forecast to eject to the northeast. Moisture transport via large scale southerly flow will quickly work to moisten the atmosphere, with anomalous PWATs forecast to climb well into the 90th percentile per MPX sounding climatology. GFS, ECMWF, and GEM all illustrate a quick progression of this wave through Minnesota and Wisconsin, which means that while heavy rain is likely to occur, the duration of the heavier rates will be limited. Southeastern Minnesota and western Wisconsin will yet again be the areas of focus for the most significant rainfall accumulation. Model soundings remain too warm for a change in p-type during the expected period of precipitation. The coolest air of the season to date will drop temperatures to near Thanksgiving normals this weekend. Highs will top out in the upper 30s and low 40s, with overnight lows set to fall below the freezing mark. PoPs are forecast to return at some point over the weekend, though variability in timing of this potential system is adding to forecast uncertainty at this distance. Thermal profiles will be favorable for the first snowflakes of the season to develop should PoPs remain in the forecast. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1044 PM CDT Mon Oct 23 2023 Showers and thunderstorms are beginning to develop across southern MN. These storms will expand northeast through the overnight. Cigs are expected to deteriorate toward morning area wide to MVFR or IFR. A break in precip should occur Tuesday morning, although some isolated-scattered activity could continue across the same corridor as the storms overnight. Additional storms will become widespread by afternoon along and southeast of a line from RWF to MSP. Cigs should deteriorate further Tuesday evening. KMSP...TS is most likely to occur between 8-11Z tonight, then 18-24Z Tuesday, but it is still possible outside of the range Tuesday. VFR this evening, with deteriorating conditions overnight and following the TS. /OUTLOOK FOR KMSP/ Wed...VFR. Chc -SHRA/IFR in the overnight. Wind N 5-10 kts. Thu...MVFR. Chc -SHRA/IFR. Wind NE 10-15 kts. Fri...VFR. Chc -SHRA/IFR in the morning. Wind N 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && UPDATE...Borghoff DISCUSSION...Strus AVIATION...Borghoff
Hazardous weather outlook, Oct 23, 9:10 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 910 PM CDT Mon Oct 23 2023 MNZ053-060>063-066>070-074>078-082>085-091>093-WIZ014>016-023>028- 250215- Chisago-Hennepin-Anoka-Ramsey-Washington-McLeod-Sibley-Carver- Scott-Dakota-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan- Blue Earth-Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron- Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 910 PM CDT Mon Oct 23 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. A few thunderstorms capable of producing hail in excess of 1 inch in diameter will be possible late tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible again on Tuesday, with large hail the primary threat. Another round of heavy rain is possible on Thursday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed late tonight and again Tuesday. MNZ041>045-047>052-054>059-064-065-073-250215- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Wright-Yellow Medicine-Renville-Redwood- 910 PM CDT Mon Oct 23 2023 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
In the hours before
Special weather statement, Oct 23, 11:23 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1123 PM CDT Mon Oct 23 2023
MNZ092-240500-
Faribault MN-
1123 PM CDT Mon Oct 23 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN FARIBAULT COUNTY
THROUGH MIDNIGHT CDT...
At 1123 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Earth, or 18 miles east of Fairmont, moving northeast at 35 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Easton and Delavan.
This includes the following highways...
Interstate 90 between mile markers 118 and 120.
U.S. Highway 169 between mile markers 12 and 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4373 9420 4385 9393 4385 9390 4374 9380
4365 9413
TIME...MOT...LOC 0423Z 242DEG 29KT 4371 9410
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
BorghoffSpecial weather statement, Oct 24, 12:02 AM CDT, 31 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1202 AM CDT Tue Oct 24 2023
MNZ091-240530-
Martin MN-
1202 AM CDT Tue Oct 24 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MARTIN COUNTY THROUGH
1230 AM CDT...
At 1202 AM CDT, Doppler radar was tracking a strong thunderstorm near
Sherburn, or 11 miles east of Jackson In Jackson County, moving
northeast at 50 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Fairmont, Sherburn, Welcome, Granada, Northrop, Dunnell, and Fairmont
Airport.
This includes Interstate 90 between mile markers 88 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4352 9485 4360 9485 4382 9444 4369 9430
4350 9476 4350 9483
TIME...MOT...LOC 0502Z 236DEG 45KT 4358 9477
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
PEMSpecial weather statement, Oct 24, 12:08 AM CDT, 25 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 1208 AM CDT Tue Oct 24 2023 MNZ084-085-093-240600- Steele MN-Waseca MN-Freeborn MN- 1208 AM CDT Tue Oct 24 2023 ...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FREEBORN...SOUTHWESTERN STEELE AND SOUTHEASTERN WASECA COUNTIES THROUGH 100 AM CDT... At 1208 AM CDT, Doppler radar was tracking a strong thunderstorm near Freeborn, or 15 miles northwest of Albert Lea, moving east at 30 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor hail damage to vegetation is possible. Locations impacted include... New Richland, Clarks Grove, Ellendale, Geneva, Hartland, Hollandale, Freeborn, Manchester, and Matawan. This includes Interstate 35 between mile markers 15 and 33. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4385 9365 4398 9320 4371 9313 4368 9365 TIME...MOT...LOC 0508Z 259DEG 28KT 4379 9362 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH MPG
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 11:23 PM CDT | Special Weather Statement | MPX | Faribault | 37 min |
| Oct 24, 12:02 AM CDT | Special Weather Statement | MPX | Martin | 28 min |
| Oct 24, 12:08 AM CDT | Special Weather Statement | MPX | Freeborn | 52 min |
| Oct 24, 1:30 AM CDT | Special Weather Statement | MPX | Redwood | 30 min |
| Oct 24, 1:55 AM CDT | Special Weather Statement | MPX | Blue Earth | 35 min |
| Oct 24, 2:09 AM CDT | Special Weather Statement | MPX | Renville | 36 min |
| Oct 24, 10:17 AM CDT | Special Weather Statement | MPX | Waseca | 28 min |
| Oct 24, 10:45 AM CDT | Special Weather Statement | MPX | Rice | 30 min |
| Oct 24, 11:13 AM CDT | Special Weather Statement | MPX | Rice | 32 min |
| Oct 24, 11:14 AM CDT | Special Weather Statement | MPX | Scott | 31 min |
| Oct 24, 12:32 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 43 min |
| Oct 24, 12:55 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 35 min |
| Oct 24, 1:06 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Redwood | 24 min |
| Oct 24, 1:22 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Scott, Sibley | 38 min |
| Oct 24, 1:32 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Sibley | 28 min |
| Oct 24, 1:52 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 38 min |
| Oct 24, 2:20 PM CDT | Special Weather Statement | MPX | Washington | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.